I was diagnosed with hypothyroid in 1996 and have been taking Synthroid ever since for replacement therapy, starting at a dose of 0.150 mg. The dose was later increased to alternate btw 0.150 & 0.175 mg, and then again to a constant 0.175 mg. My TSH levels have always been pretty consistent and always below 5.0 (at least since I started the Synthroid, anyway).
However, on my last blood test my TSH was 11.75!! It's never been that high. Also, I hadn't really thought of this until my endo pointed this out, but I have choked on food on at least three different occasions in the past 2 months (always at restaurants with friends which has been very embarrassing). Also, I am frequently tired (but I live in DC so I just put it down to that) and find it hard sometimes to remember a particular word I want to say.
My endo told me Friday after doing an ultrasound and taking my history that he was changing my diagnosis to Hashimoto's. He also said my TPO Ab is positive, but he didn't say what the number was. I've got a fasting blood draw tomorrow, during which I think they are going to check the blood calcium levels as well as do a full antibody study.
My question is what can I expect in terms of treatment regimens if
a) blood calcium is elevated
b) blood calcium is too low
c) antibody study indicates Grave's/Hashimoto's combination (instead of just Hashimoto's, as it currently appears to be)
Any other words of advise you can provide would be greatly appreciated.
I always ask for a copy of all testing to be forward to me. We pay for these test and the results should belong to you as well as your doctor. After all we are the ones that have to ask the intelligent questions as normally your Endo does not answer all the questions that you need answering to help you make a decision on your treatment and to assist you in the monitoring and adjustment of our medical problems.
The choking on food it a side effect of the synthroid. It can be life threatening. The manufacturer has not done an adequate job of informing physicians of this danger. You need to switch to the armour product.
I have had hypothyroidism for about 10 year, I switched to dessicated (armour) from synthyroid about 6 years ago, I've had the choking on food and in my sleep for about a year, sometimes it was terrifying , I was told that it was acid reflux but I didn't want to take any drugs so researched myself, I since realized that I am allergic to gluten and the choking has improved since I cut out wheat but there are certain foods that still get stuck, salmon is one of them which is annoying as I only eat fish (no meat).
I discovered a large lump on my thyroid the size of a walnut yesterday while watching dr. Oz's show on thyroid. I went to the drs and I have an ultrascan next week. I'm hoping its nothing serious.
I don't think that the choking has anything to do with the synthroid.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.